MAUDE Adverse Event Report: WILLIAM COOK EUROPE ZENITH ALPHA THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS

WILLIAM COOK EUROPE ZENITH ALPHA THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS
Model Number G35351
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Information (3190)
Date of Event 12/17/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer ref (b)(4).Investigation is still in progress.
 
Event or Problem Description
Description of event according to initial reporter: "the zta-p-34-161-w was deployed in the descending thoracic aorta.There was evidence of a type 1b endoleak on the angiogram( pr287964).The zta-p-34-113-w was then deployed distal to 1st device.The zta-p-38-117 was deployed proximal to the 1st device.Patient presented to the er at a neighboring hospital and was transferred for an emergent tbranch repair." additional information received 07jan2020: "the fracture was discovered on (b)(6) 2019.At the final angiogram, a type ib endoleak was noted and a second stent graft was placed distal to the graft.A third stent was placed to get a better seal zone.Tbranch was noted for future treatment if necessary.The endoleak was discovered post angiogram on the initial implant on (b)(6) 2016.Additional stent was placed to resolve endoleak." patient outcome: unknown.
 
Additional Manufacturer Narrative
Manufacturers ref# (b)(4) h6) ec method code desc - 5: device not accessible for testing (4117).Summary of investigational findings: a patient had a zta-p-34-161-w (complaint device) implanted on (b)(6) 2016 in the descending thoracic aorta.A type 1b endoleak ((b)(4), manufacturer report# 3002808486-2020-00026) was seen on the final angiogram why a zta-p-34-113-w was deployed distal to the complaint device.Furthermore, a zta-p-38-117 was deployed proximal to the complaint device to improve the seal zone.On (b)(6) 2019 a fracture on the zta-p-34-161-w was discovered.The patient underwent emergency device re-alignment and t-branch repair.Four sets of 3d-reconstructed ct images were provided.Each of these sets contains an image from 2017, 2018, and 2019 for comparison.The images were reviewed by an imaging expert.Per the findings of the imaging review the first image set shows the configuration of the 3 zta endografts within the thoracic aorta.There is progression from mild to severe tortuosity of the thoracic aorta from 2017 to 2019 with severe angulation at the distal endograft segment and in the native aorta distal to the endograft by 2019.This appears to be due to aortic elongation and re-modeling.There is a gap between the distal edge of the 1st zta graft (38 x 117 mm) and the proximal edge of the 2nd zta graft (34 x 161 mm) with the distal 1st graft overlapping slightly within the proximal bare spring of the 2nd graft.By 2018, this gap increases with the proximal spring no longer overlapping along the lesser curve but sitting just at the distal graft edge.Though the 2nd graft has pulled further away from the distal 1st graft, the proximal spring along the greater curve side still appears to be anchored in the same position at one of the distal markers of the 1st graft.By 2019, the aneurysm has expanded from 62 mm to 78 mm (annotated) and there is now a very large gap between the 1st and 2nd zta grafts.The proximal spring of the 2nd graft now has a focal stent fracture and has partially unraveled, detaching from the migrated proximal edge of the 2nd graft and remaining adjacent to the distal marker of the 1st graft.The imaging reviewer¿s impression is that by 2019, approximately 40 months postop, there is a focal stent fracture in the proximal bare spring of the 2nd zta graft.As the gap between the 1st and 2nd zta grafts progressively widens, the proximal spring of the 2nd graft appears to remain ¿anchored¿ at the distal edge of the 1st zta graft on the greater curve side.The proximal spring appears to remain intact along the lesser curve side but is partially detached from the 2nd graft and unraveled along the greater curve side, separated from the proximal 2nd graft and remaining adjacent to the distal edge of the 1st graft.Furthermore, it is commented that images from the time of repair are not provided so it cannot be determined if the 1st and 2nd zta grafts were initially placed with inadequate overlap or if this represents a postop change.Review of the device history record gave no indication of the device being produced out of specification.Per the ifu sent with this device fracture of the stent graft is a known potential adverse event.Based on the provided information and imaging it has not been possible to establish an exact cause for the fracture.The imaging review indicates that disease progression leading to an increasing gap between the two stent grafts could have contributed to this event.Cook medical will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH ALPHA THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
MDR Report Key9584748
Report Number3002808486-2020-00027
Device Sequence Number19626867
Product Code MIH
UDI-Device Identifier10827002353517
UDI-Public(01)10827002353517(17)190524(10)E3452145
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/24/2019
Device Model NumberG35351
Device Catalogue NumberZTA-P-34-161-W
Device Lot NumberE3452145
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/18/2019
Supplement Date Received by Manufacturer12/07/2020
Initial Report FDA Received Date01/14/2020
Supplement Report FDA Received Date12/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;